Alert archive / Idaho / Flood Watches in 2009
Flood Watch 2, NWS Spokane, WA
NWS Spokane, WA issued this flood watch at Aug 6, 2009, 3:30 PM PDT for Asotin County, Garfield County, Washington; 6 counties in Idaho. It took effect at Aug 6, 2009, 5:00 PM PDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2009, 3:30 PM PDT (22:30 UTC)
- In effect from
- Aug 6, 2009, 5:00 PM PDT
- Expired
- Aug 7, 2009, 1:58 PM PDT
- In force
- 21 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Asotin County, WA, Garfield County, WA
The radar
The Spokane radar (KOTX), 120 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at Aug 6, 2:37 PM PDT, 53 minutes earlier.
Area forecast discussion, Aug 6, 2:37 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PDT THU AUG 6 2009
.SYNOPSIS...
UNSTABLE AIR OVER THE REGION WILL ONCE AGAIN RESULT IN THE THREAT
OF THUNDERSTORMS FOR MOST LOCATIONS ESPECIALLY THIS AFTERNOON AND
EVENING. THE LOW WILL TRACK NORTHEAST TONIGHT AND FRIDAY RESULTING
IN WIDESPREAD RAIN OVER THE CENTRAL IDAHO PANHANDLE AND SOUTHEAST
WASHINGTON AND UNSEASONABLY COOL TEMPERATURES. THE LOW WILL EJECT
BY THE WEEKEND WITH DRIER WESTERLY FLOW DEVELOPING.
&&
.DISCUSSION...
TONIGHT...UPPER LEVEL LOW IS ALREADY MOVING INTO NORTHWEST NEVADA
THIS AFTERNOON. THE LOW WILL TRACK NORTHEAST OVERNIGHT ALONG THE
OREGON/IDAHO BORDER. MAIN CONCERN TONIGHT WILL ONCE AGAIN BE
THUNDERSTORMS. CONVECTION HAS BEEN FIRING OFF MOST OF THE DAY
ACROSS SOUTHWEST ID...AND HAS OVER THE LAST SEVERAL HOURS STARTED
ACROSS NORTHEASTERN OREGON. IN THE LAST HOUR WE HAVE STARTED
POPPING ACROSS NORTHERN WA AND IDAHO. EXPECT THIS CONVECTION TO MOVE
NORTH INTO SOUTHEAST WA AND CENTRAL ID PANHANDLE THIS EVENING.
MODELS HAVE NOT BEEN DOING THE GREATEST JOB IN DETECTING WHERE
EXACTLY THE CONVECTION WILL FIRE OFF. BUT FOR TONIGHT LOOKS LIKE
THE BEST INSTABILITY WILL STRETCH ACROSS NORTHERN WA INTO THE ID
PANHANDLE AND BLUE MOUNTAIN REGIONS. AS THE LOW TRACKS INTO IDAHO
BY FRIDAY MORNING MODELS ARE INDICATING REALLY GOOD WRAP AROUND
PRECIPITATION OCCURRING. MODELS HAVE BEEN CONSISTENT WITH THIS
IDEA AND THEREFORE HAVE MODERATE RAINFALL OCCURRING AFTER MIDNIGHT
FROM THE BLUE MTNS NORTHEAST TO MULLAN PASS. 0.25 TO 0.35 INCHES
OF PRECIP EXPECTED TO FALL ACROSS THESE AREAS OVERNIGHT.
FRIDAY THROUGH SATURDAY NIGHT...THE WRAP AROUND STRATIFORM
MODERATE PRECIP WILL CONTINUE THROUGH THE MORNING HOURS. BY
AFTERNOON MODELS INDICATING SOME INSTABILITY ACROSS THE NORTHEAST
MTNS...WHERE BREAKS OF SUNSHINE WILL ALLOW CUMULUS TO POP. THE
MAIN CONCERN FRIDAY WILL BE THAT WRAP AROUND PRECIP ACROSS THE
SOUTHEAST QUAD OF THE CWA...STRETCHING FROM THE BLUES TO PULLMAN
TO MULLAN PASS. BY THE TIME THE WRAP AROUND MOVES OUT OF THE
AREA...WE COULD BE TALKING 0.75 TO 1.25 INCHES...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE OF TOTAL LIQUID PRECIP FALLING. HAVE
THEREFORE DECIDED TO ISSUE A FLOOD WATCH FOR RISES IN SMALL
STREAMS AND RIVERS THROUGH FRIDAY EVENING. TEMPERATURES FRIDAY
WILL BE BELOW AVERAGE FOR THIS TIME OF THE YEAR. THERE WILL BE A
TIGHT TEMP GRADIENT BETWEEN CENTRAL WA AND THE ID PANHANDLE.
EASTERN WA AND NORTH ID WILL BE 10-20 DEGREES BELOW AVERAGE WHILE
CENTRAL WA WILL BE ABOUT 5-10 DEGREES BELOW AVERAGE. MANY LOCATIONS
STRETCHING FROM THE BLUES TO MULLAN PASS...WHERE THE STRATIFORM
PRECIP WILL FALL...WILL EXPERIENCE NEAR RECORD COLD HIGH
TEMPERATURES. SATURDAY AND SATURDAY NIGHT THE LOW WILL MOVE TO THE
EAST WITH PRECIP DECREASING ACROSS ALL AREAS. TEMPERATURES WILL BE
ON THE INCREASE...BUT STILL AT OR SLIGHTLY BELOW AVERAGE. /NISBET
SUNDAY THROUGH THURSDAY...THE MODELS ARE COMING A BIT BETTER IN
LINE...BUT STILL SHOW SOME DISCREPANCIES IN TIMING OF INDIVIDUAL
DISTURBANCES. SUFFICE IT TO SAY CONFIDENCE IN THE FORECAST THROUGH
THIS TIME PERIOD IS ONLY MODERATE.
ON SUNDAY AND EARLY MONDAY THE NORTHWEST WILL BE IN SOUTHWEST-
WESTERLY FLOW AS WEAK HIGH PRESSURE BUILDS INTO THE REGION AHEAD
OF THE NEXT FAST MOVING DISTURBANCE. THIS WILL BRING A FEW
MOUNTAIN SHOWERS AND TEMPERATURES CREEPING BACK TOWARD NORMAL. BY
MONDAY NIGHT THE MODELS BEGIN TO DIVERGE A BIT. THE GFS IS
FLATTER WITH BRINGING IN THE TROUGH...MAINLY BECAUSE A SECONDARY
SHORT WAVE WRAPPING AROUND THE LOW SLOWS DOWN THE FORWARD
MOVEMENT. THE ECMWF IS A LITTLE SLOWER THAN PREVIOUS RUNS BUT
STILL 6-12 HOURS AHEAD OF THE GFS AND THE GEMS LOOKS LIKE A HAPPY
MEDIUM. UPPER LOWS THIS TIME OF YEAR TYPICALLY GET SHEARED APART
AND PUSHED INTO BRITISH COLUMBIA AND THIS INDEED APPEARS THE WAY
THE MODELS ARE TRENDING. AS SUCH EXPECT A CHANCE OF PRECIPITATION
BEGINNING ALONG THE NORTH CASCADES BY LATE DAY MONDAY...THEN
PUSHING EAST ACROSS THE NORTHERN MOUNTAINS ON TUESDAY AND
WEDNESDAY. SOME INSTABILITY SHOWS UP ALONG THE CANADIAN BORDER...BUT
IS NOT OVERLY IMPRESSIVE. EXPECT ANY CONVECTION TO FIRE MAINLY
ALONG THE HIGHER TERRAIN...BEFORE MOVING OFF THE MOUNTAINS AS
SHOWERS. TEMPERATURES WILL REMAIN VERY NEAR SEASONAL NORMALS.
/TOBIN
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT MOST TAF SITES THROUGH 18Z FRIDAY.
HOWEVER...MVFR CONDITIONS ARE PROBABLE AT KPUW BEGINNING NEAR
06Z...PROBABLE BEGINNING NEAR 12Z AT KCOE...AND POSSIBLE AT KLWS
LATE TONIGHT AS A STRONG UPPER LEVEL LOW PRODUCES WRAPAROUND STEADY
RA/-RA ACROSS SOUTHEASTERN WASHINGTON AND THE IDAHO PANHANDLE
TONIGHT AND FRIDAY MORNING. THERE WILL BE A THREAT FOR -TSRA OVER
MOST OF THE CWA TODAY...BUT ESPECIALLY BETWEEN 22Z-04Z FOR THE
CASCADES...SOUTHEASTERN WASHINGTON...AND THE IDAHO PANHANDLE. THE
THREAT FOR -TSRA WILL EXTEND FOR A COUPLE OF MORE HOURS INTO THE
NIGHT AT KGEG...KSFF AND KCOE. A DEEPER MARINE LAYER WEST OF THE
CASCADES THIS MORNING AND A 7+MB GRADIENT BETWEEN KEAT AND KSEA
SHOULD BE ENOUGH TO KEEP WESTERLY WINDS AT KEAT THIS AFTERNOON.
NEUMAN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 60 70 53 78 56 81 / 50 60 40 20 10 10
COEUR DALENE 58 64 53 76 54 81 / 60 70 60 20 20 10
PULLMAN 54 63 52 76 49 80 / 70 70 60 20 10 10
LEWISTON 60 68 59 82 58 86 / 90 80 60 20 10 10
COLVILLE 62 80 51 81 53 87 / 40 20 40 20 10 10
SANDPOINT 60 70 53 73 51 74 / 50 70 60 40 30 10
KELLOGG 58 59 52 73 53 79 / 70 80 60 40 40 10
MOSES LAKE 66 85 57 87 56 85 / 20 20 10 0 0 0
WENATCHEE 64 83 60 85 61 86 / 20 10 10 0 10 10
OMAK 65 90 58 89 57 87 / 30 10 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH THROUGH FRIDAY EVENING FOR CENTRAL PANHANDLE
MOUNTAINS...LEWIS AND SOUTHERN NEZ PERCE COUNTIES...
LEWISTON AREA.
WA...FLOOD WATCH THROUGH FRIDAY EVENING FOR LOWER GARFIELD AND ASOTIN
COUNTIES...NORTHEAST BLUE MOUNTAINS.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.
&&Hazardous weather outlook, Aug 6, 6:12 AM PDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 612 AM PDT THU AUG 6 2009 IDZ003-004-026-027-WAZ031>033-071315- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 612 AM PDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON AND EVENING OVER SOUTHEAST WASHINGTON AND THE CENTRAL IDAHO PANHANDLE. A FEW THUNDERSTORMS COULD APPROACH SEVERE LEVELS WITH GUSTY WINDS AND LARGE HAIL. THE GREATEST THREAT WILL BE EAST OF A LINE FROM ANATONE TO ST MARIES. THUNDERSTORMS WILL TRANSITION TO WIDESPREAD RAIN LATE TONIGHT. THE RAIN COULD BECOME HEAVY AT TIMES AND CONTINUE THROUGH FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF HEAVY RAIN ARE POSSIBLE SOUTH AND EAST OF A LINE FROM ANATONE TO THE SILVER VALLEY. THE RAIN WILL BEGIN TO TAPER OFF FRIDAY NIGHT. IDZ001-002-WAZ034>038-041>044-071315- NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 612 AM PDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 1:50 PM PDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 150 PM PDT THU AUG 6 2009 IDZ001-004-062115- BONNER ID-SHOSHONE ID-KOOTENAI ID- 150 PM PDT THU AUG 6 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO EXTREME SOUTH CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO UNTIL 215 PM PDT AT 146 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF PINEHURST THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN SHOSHONE COUNTY... RURAL EASTERN KOOTENAI COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4769 11621 4768 11656 4794 11645 4800 11616 TIME...MOT...LOC 2050Z 009DEG 2KT 4771 11635 TOBIN
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:41 PM PDT | Areal Flood Advisory | OTX | Douglas, Ferry, Okanogan | 3 hr |
| Aug 6, 3:48 PM PDT | Special Weather Statement | OTX | Pend Oreille | 27 min |
| Aug 6, 4:30 PM PDT | Areal Flood Advisory | OTX | Pend Oreille, Stevens | 3 hr |
| Aug 6, 4:35 PM PDT | Special Weather Statement | OTX | Stevens | 40 min |
| Aug 6, 1:50 PM PDT | Special Weather Statement | OTX | Kootenai | 25 min |
| Aug 6, 2:10 PM PDT | Areal Flood Advisory | OTX | Bonner, Kootenai, Shoshone | 3 hr |
| Aug 6, 4:12 PM PDT | Special Weather Statement | OTX | Nez Perce | 48 min |
Nearby
Flood Watches in Idaho, 2009Flood Watches in Washington, 2009Every flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.